Kansas, 2019High Wind in Kansas, November 26, 2019
November 26, 2019 · NWS ICT · 6 events in 6 counties and zones
A powerful cyclone that moved from the Southern Rockies across the Central Plains lashed South-Central and Southeast Kansas with sustained winds that ranged from 35 to 50 mph from that afternoon until around 2 AM CST on the 27th. Gusts reached 60 to 75 mph in parts of both South-Central and Southeast Kansas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful cyclone that moved from the Southern Rockies across the Central Plains lashed South-Central and Southeast Kansas with sustained winds that ranged from 35 to 50 mph from that afternoon until around 2 AM CST on the 27th. Gusts reached 60 to 75 mph in parts of both South-Central and Southeast Kansas. The strongest gust, 75-mph, was enhanced by dissipating showers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 26, 12:08 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Nov 26, 12:08 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1208 PM CST Tue Nov 26 2019
.SHORT TERM...(Today through Thursday)
Issued at 300 AM CST Tue Nov 26 2019
...Updated for the 18Z aviation discussion...
Current satellite water vapor shows a strong weather system moving
through the southern Rockies. This system will then eject out into
the central plains during the day today. Mixed Precipitation in the
form of light snow or light freezing drizzle could affect mainly
Lincoln, Russell, and Barton counties in central Kansas late this
afternoon or this evening. Think this wintry precipitation will
only last for a few hours, with snow accumulations mainly below an
inch. so will not issue any kind of winter weather advisory, as the
heavier snow amounts stay just to the NW of the forecast area.
Otherwise, an isolated high based rain shower will be possible this
afternoon for areas east of the KS Turnpike or even a couple of weak
thunderstorms ahead of strong upper forcing from the approaching
upper low.
Of greater concern is for this afternoon and this evening is across
south central KS, as deeper mixing from this strong low pressure
system looks to tap into the higher wind speeds aloft to the S-SE of
the surface low center for late this afternoon into this evening.
This could result in a few rogue wind gusts of 55 to 60 mph for
portions of south central KS!! Latest RAP bufkit soundings suggest
50kt momentum transfer values at as high as 600mb could descend to
the surface. So have decided to go with a high wind warning for
Harper, Sumner, Kingman and Sedgwick counties for this high wind
threat. Am a little concerned that another row of counties further
east may see winds gusts to near 50 mph as well. A wind advisory
has already been hoisted for the rest of the region into the evening
hours, and this looks fine. The very intense surface low pressure
area will shift east of the region tonight. This will tighten up the
pressure gradient along with a well mixed 1000-850mb layer
supporting very strong west-northwest winds persisting through much
of tonight.
Wed looks like a lull, between systems, as a weak surface ridge
quickly moves across the area with cold advection for most of Wed.
This will lead to colder air settling over the area for early Wed
through Wed night. After a windy morning, expect diminishing winds
for Wed afternoon and evening.
The forecast gets very interesting for Wed night through Fri, as the
next significant storm system looks to move into the plains going
into the holiday weekend, with SW flow ahead of this system.
For Wed night, the weak ridging will be short lived, as the SW flow
will lead to warm advection increasing over the top of the shallow
cold air expected to be over the forecast area for late Wed night
into early Thu. Latest GFS and ECMWF are coming into better
agreement, on the timing of the onset of the overrunning
precipitation for late Wed night or early Thu morning. As this
precip develops, temperature profiles and surface temps suggest that
most areas NW of the KS Turnpike and north of highway 50, will see
light snow, while areas south of highway 50 will see a wintry mix of
freezing rain, and light snow mixed with light rain as surface temps
hover near freezing.
Latest bufkit soundings suggest the strong warm advection will lead
to the wintry mix in southern KS, changing over to all rain during
the morning hours, with this changeover line slowly progressing
north into central KS by midday Thu. The longer residence time of
the light snow over central KS, will lead to snow accumulations and
travel concerns for areas north of highway 50 for Thu morning.
Current thinking suggests 1 to 3 inches of slushy snow will be
possible, before the snow changes over to all rain by midday Thu.
Would not be surprised to see some sort of winter weather advisory
issued for central KS with later forecast packages, given the high
travel day. Persons with travel plans along Interstates 70 and 135,
should pay close attention to later forecasts.
Ketcham
.LONG TERM...(Thursday night through Monday)
Issued at 300 AM CST Tue Nov 26 2019
Medium range solutions suggest, that the warm advection ahead of the
SW US shortwave will lead to most of the precip changing over to all
rain by Thu evening into Fri, as an area of low pressure begins to
develop along the front range of the rockies for Fri. Lots of
moisture transport will continue ahead of this system, for a
widespread chance of soaking rains developing for most of the
forecast area for Fri into Fri evening. Could even see some embedded
strong thunderstorms for Fri afternoon/evening, especially for areas
east of the KS Turnpike. Precipitable water values are running 150-
200 percent of normal, which could lead to some pockets of heavier
rainfall.
Another surge of colder air will spread southward for Saturday night
into Sunday across Kansas with daytime highs likely below normal for
Sunday and Monday.
Ketcham
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1149 AM CST Tue Nov 26 2019
Very strong west/southwest winds will develop after 20Z across
south central Kansas and spread rapidly north and east across the
forecast area through the afternoon and evening hours. This is in
response to an area of subsidence as the synoptic scale dry slot
rotates across the region. Steep low level (H10-H85) lapse rates
across the Southern High Plains (TX panhandle) are resulting in
45-50+ knots during the late morning hours which provides some
increased confidence in strong and/or damaging winds working into
south central KS later this afternoon and evening. Some lingering
MVFR cigs will scatter out across southeast KS while likely
lingering across portions of central KS through much of the
afternoon. There may be a brief window of low cigs/visibilities
and a light wintry mix across portions of central KS this evening,
but better chances for more widespread wintry precipitation may
remain north of our forecast area. An advancing cold front will
gradually usher in strong northwest winds as we move through the
overnight hours. High pressure will quickly build over the region
on Wed allowing wind speeds to diminish as we move through the day
with VFR prevailing for much if not all of the day across the
region.
&&
.FIRE WEATHER...
Issued at 300 AM CST Tue Nov 26 2019
A red flag warning has been hoisted most of southern Kansas for this
afternoon through this evening, as dry air and increasing wind
speeds from western Oklahoma push into the region. Catastrophic
Grassland Fire danger is possible especially for south central
Kansas where very dry air will combine with high wind gusts 55 to 60
mph during the late afternoon and evening hours. Meanwhile winds
will switch to the west/northwest for tonight, as the surface low
pressure moves away from the region. The winds will remain strong as
a well mixed layer persists through midnight. This would keep the
fire weather risk in the extreme category until around midnight.
Ketcham
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 63 29 45 31 / 0 0 0 60
Hutchinson 60 25 44 27 / 0 10 0 50
Newton 61 27 44 29 / 0 10 0 40
ElDorado 63 29 45 31 / 10 0 0 50
Winfield-KWLD 66 30 47 33 / 0 0 0 60
Russell 47 21 39 24 / 60 50 0 40
Great Bend 53 21 42 25 / 20 30 0 60
Salina 56 26 42 27 / 10 40 0 30
McPherson 58 24 42 27 / 10 30 0 40
Coffeyville 71 31 49 33 / 10 10 0 50
Chanute 66 31 46 32 / 10 10 0 40
Iola 65 31 46 31 / 10 10 0 30
Parsons-KPPF 68 32 47 33 / 10 10 0 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight CST tonight for KSZ069>072-082-
083-091>096-098>100.
Wind Advisory from 6 PM this evening to 3 AM CST Wednesday for
KSZ032-033-047>053-067>072-093>096-098>100.
High Wind Warning until 9 PM CST this evening for KSZ082-083-091-
092.
Wind Advisory from 9 PM this evening to 3 AM CST Wednesday for
KSZ082-083-091-092.
&&
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
FIRE WEATHER...Ketcham
Hazardous weather outlook, Nov 26, 5:30 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
530 AM CST Tue Nov 26 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-271130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
530 AM CST Tue Nov 26 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
A mix of light freezing drizzle and snow is possible for primarily
Lincoln, Russell and Barton counties this morning and again this
evening. Little if any ice accumulations are expected, and snow
accumulations should be less than in inch.
Extreme to catastrophic grassland fire danger will affect south
central and southeast Kansas this afternoon through tonight. A red
flag warning is in effect please see latest red flag warning
statement for more information.
Strong gusty winds will affect much of the region this afternoon
through tonight. A high wind warning and a wind advisory are in
effect over the region, please see latest headline products for more
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There's a better chance for snow or a rain snow mix late Wednesday
night through Thursday morning. At this time, central Kansas has
the best chance for some snow accumulations. Lots of uncertainty
exists with this snow chance, so persons with travel plans early
Thursday should pay attention for later updates and possible
advisories.
Friday, there will be a chance for a few strong thunderstorms and
heavy rainfall across the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
Ketcham
High Wind, Harper
- When
- November 26, 2:35 PM CST to 3:45 PM CST
- Where
- Harper forecast zone
- Measured
- 46 kt (53 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
Sustained speeds from 35-40kts/40-46mph were measured 1 mile WSW of Anthony Airport.
High Wind, Sedgwick
- When
- November 26, 3:30 PM CST to 5:30 PM CST
- Where
- Sedgwick forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
The 56-kt/64-mph gust was measured 1 mile NW of Derby. Sustained speeds from 35-50kts occurred in most areas throughout this period. In addition, a 44-kt/51-mph gust was measured at Eisenhower Airport at 1538CST while a 45-kt/52-mph gust was measured at McConnell Air Force Base at 1619CST.
High Wind, Sumner
- When
- November 26, 3:30 PM CST to 8:00 PM CST
- Where
- Sumner forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
Gusts occasionally reached around 50 knots during this 3-hour period.
High Wind, Cowley
- When
- November 26, 4:10 PM CST to 9:00 PM CST
- Where
- Cowley forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Gusts from 50-54kts/58-62mph occurred several times from mid-afternoon until that evening. No damage was reported.
High Wind, Butler
- When
- November 26, 4:15 PM CST to 6:15 PM CST
- Where
- Butler forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
The estimated 52-kt/60-mph gust occurred 5 miles SSE of Leon. The time of the event is estimated.
High Wind, Montgomery
- When
- November 26, 6:45 PM CST to 11:45 PM CST
- Where
- Montgomery forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Gusts that ranged from 52-65kts/60-75mph were measured at Coffeyville Airport. No damage was reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, November 26, 20191 death · 1 injured · $120,000 · EF2 · 2 events
- Winter Storm and Heavy Snow in California, November 26 to 27, 20191 death · $500 · 52 kt wind · 6 events
- Tornadoes and Damaging Winds in Mississippi, November 26 to 27, 2019$171,000 · EF2 · 6 events
- Winter Weather in Washington, November 26, 20195 injured · $250,000 · 1 event
- Winter Storm and Winter Weather in South Dakota, November 26 to 27, 20195 injured · 19 events
- High Wind in Texas, November 26, 201963 kt wind · 57 events
- Wildfire in Oklahoma, November 26 to 27, 2019$100,000 · 1 event
- Tornado in Louisiana, November 26, 2019$25,000 · EF1 · 1 event
- Flash Flooding and Heavy Snow in California, November 26 to 28, 2019$54,000 · 5 events
- Strong Wind in Kentucky, November 26 to 27, 2019$22,000 · 22 events
- Heavy Snow and High Wind in California, November 26 to 28, 201956 kt wind · 35 events
- Strong Wind in Illinois, November 26 to 27, 2019$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863906, 863916, 863918, 863919, 863920, 863921.